Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2005, 5:01 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 5:01 PM CDT (22:01 UTC)
- Expired
- May 8, 2005, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Emmet County, IA, Kossuth County, IA
The radar
The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 082201
SVRDMX
IAC063-109-082245-
/O.NEW.KDMX.SV.W.0056.050508T2201Z-050508T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT SUN MAY 8 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMMET COUNTY IN NORTHWEST IOWA.
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA.
* UNTIL 545 PM CDT.
* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES NORTHEAST OF EMMETSBURG...OR 35 MILES EAST OF SPENCER...AND
MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR RINGSTED BY 510 PM CDT.
NEAR ARMSTRONG BY 520 PM CDT.
THE LOCATION OF FENTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4327 9492 4327 9447 4311 9444 4312 9399
4349 9399 4348 9489
$$
SMALL1 follow-up statement
000
WWUS53 KDMX 082231
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT SUN MAY 8 2005
IAC063-109-082245-
/O.CON.KDMX.SV.W.0056.000000T0000Z-050508T2245Z/
KOSSUTH IA-EMMET IA-
531 PM CDT SUN MAY 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET AND NORTHERN
KOSSUTH COUNTIES UNTIL 545 PM CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BANCROFT...OR 46 MILES EAST OF SPENCER...AND MOVING NORTH AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR SWEA CITY BY 540 PM CDT.
5 MILES WEST OF LEDYARD BY 545 PM CDT.
THE LOCATION OF LONE ROCK IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4327 9492 4327 9447 4311 9444 4312 9399
4349 9399 4348 9489
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 8, 2:38 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 238 PM CDT SUN MAY 8 2005 .DISCUSSION... COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON. MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING SLOW PROGRESS EASTWARD. CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND BRING AN END TO THE WET PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SUN MAY 8 2005 IAZ004-015-023-033-034-044-045-057-070-092030- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST THREAT IS THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073- 081>083-092>094-092030- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE- DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.
In the hours before
Local storm report, May 8, 3:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 NNE WALL LAKE MUNICIP 42.27N 95.09W
05/08/2005 0.88 INCH SAC IA TRAINED SPOTTER
&&
RDONAVONLocal storm report, May 8, 4:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL CHARTER OAK 42.07N 95.59W
05/08/2005 1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&Local storm report, May 8, 4:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 NNE MANSON 42.59N 94.48W
05/08/2005 0.88 INCH POCAHONTAS IA TRAINED SPOTTER
MAINLY PEA SIZED HAIL WITH A FEW STONES TO NICKEL SIZE.
&&
RADLocal storm report, May 8, 4:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL MALLARD 42.94N 94.68W
05/08/2005 1.00 INCH PALO ALTO IA TRAINED SPOTTER
0439 PM HAIL VAIL 42.06N 95.20W
05/08/2005 0.75 INCH CRAWFORD IA TRAINED SPOTTER
1.5 INCHES OF RAIN
0442 PM TSTM WND GST 4 W BREDA 42.18N 95.06W
05/08/2005 70 MPH CARROLL IA TRAINED SPOTTER
0443 PM NON-TSTM WND DMG 6 SE COLO 41.95N 93.24W
05/08/2005 STORY IA TRAINED SPOTTER
3 FOOT DIAMETER TREE SNAPPED.
&&Local storm report, May 8, 4:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 S EMMETSBURG 43.06N 94.68W
05/08/2005 1.00 INCH PALO ALTO IA BROADCAST MEDIA
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 22 min |
| May 8, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| May 8, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 8, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 8, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 56 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 36 min |
| May 8, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 27 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| May 8, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 50 min |
| May 8, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| May 8, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| May 8, 5:34 PM CDT | Flash Flood Warning | DMX | Pocahontas | 4 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 50 min |
| May 8, 5:41 PM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 45 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 63 min |
| May 8, 6:00 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| May 8, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| May 8, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.